New Mexico, 2011

High Wind in New Mexico, November 12 to 13, 2011

November 12 to 13, 2011 · NWS ABQ · 2 events in 2 counties and zones

A strong shortwave trough crossed over the central Rocky Mountains during the overnight hours. Mid level winds in the base of the trough were approximately 70 to 80 knots.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong shortwave trough crossed over the central Rocky Mountains during the overnight hours. Mid level winds in the base of the trough were approximately 70 to 80 knots. This resulted in very strong winds over the high terrain of the Sangre de Cristo Mountains. Mountain waves crashing over the adjacent highlands brought periodic high winds downstream as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 12, 3:14 PM MST, 7 hours 16 minutes earlier.

Area forecast discussion, Nov 12, 3:14 PM MST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 PM MST SAT NOV 12 2011

.DISCUSSION...
A COMPLEX WEATHER PATTERN OVER THE WESTERN US CONTINUES TO EVOLVE
THIS WEEKEND. THE NORTHERN BRANCH OF A SPLIT POLAR JET STREAM WILL
STEER A COUPLE OF UPPER LEVEL TROUGHS ACROSS THE NORTHERN AND
CENTRAL ROCKIES TONIGHT THROUGH SUNDAY. WINDS ALOFT OVER NM HAVE
ALREADY STRENGTHENED ENOUGH FOR ADVISORY CRITERIA WINDS IN THE
NORTHERN AND CENTRAL MOUNTAINS AND ACROSS PARTS OF THE NORTHEAST
AND EAST CENTRAL PLAINS. WINDS OVER THE NORTHERN MOUNTAINS AND
NORTHEAST WILL STRENGTHEN FURTHER TONIGHT WITH 700 MB FLOW ROUGHLY
IN THE 50 TO 70 KT RANGE...THEN THESE SPEEDS ALOFT WILL VERY GRADUALLY
WEAKEN THROUGH SUNDAY. MEANWHILE A STRONG LEE TROUGH WILL REMAIN
IN PLACE ACROSS NE NM THROUGH SUNDAY. WITH THIS FORECAST PACKAGE...WE
ARE EXTENDING THE HIGH WIND WARNING AND WIND ADVISORY FOR THE
NORTHERN AND CENTRAL MOUNTAINS...AS WELL AS THE NORTHEAST AND
CENTRAL HIGHLANDS THROUGH TONIGHT AND SUNDAY. LOWER ELEVATIONS
SHOULD DECOUPLE WITH SUNSET TONIGHT...SO THE PLAN IS TO LET THE
ADVISORY ACROSS THE NE AND E CENTRAL PLAINS EXPIRE ON SCHEDULE AT
02Z. HOWEVER...AMPLE SUNSHINE AND MIXING SUNDAY WILL PROBABLY
ENABLE HAZARDOUS WINDS TO MIX DOWN TO THE LOWER ELEVATIONS OF EAST
CENTRAL AND NE NM ON SUNDAY. TO AVOID CONFUSION WITH THE ONGOING
ADVISORY ON THE PLAINS...WILL LET THE EVENING OR NIGHT SHIFT ISSUE
AN ADVISORY FOR SUNDAY IF IT STILL LOOKS WARRANTED.

ASIDE FROM THE WIND...THE PASSING UPPER TROUGHS IN THE NORTHERN
BRANCH OF THE POLAR JET WILL TRIGGER RAIN AND SNOW SHOWERS ACROSS
THE NORTHERN MOUNTAINS...HIGHLANDS AND ADJACENT VALLEYS. SNOW
LEVELS SHOULD DROP TO AROUND 5500 FEET SUNDAY MORNING BEFORE
LIFTING ABOVE 7000 FEET SUNDAY AFTERNOON IN THAT AREA. ONLY A FEW
INCHES OF SNOW IS EXPECTED IN THE SANGRE DE CRISTO AND JEMEZ
MOUNTAINS...MAINLY ABOVE 7500 FEET. HOWEVER...WE ARE ISSUING A
WINTER WEATHER ADVISORY ACROSS NEW MEXICOS SAN JUAN MOUNTAINS FOR
2-5 INCHES OF SNOW ABOVE 7500 FEET AND 1 OR 2 INCHES BELOW. WESTERLY
UPSLOPE FLOW WILL FAVOR THE WEST SLOPES OF MOUNTAINS NEAR THE
COLORADO BORDER FOR THE HEAVIEST SNOW ACCUMULATIONS.

THE SOUTHERN BRANCH OF THE POLAR JET WILL CARRY A CLOSED UPPER LOW
EASTWARD OVER THE BAJA PENINSULA SUNDAY AND SUNDAY NIGHT. THEN THE
LOW WILL WEAKEN AND CROSS SOUTHERN NM AND NORTHERN MEXICO AS AN
OPEN WAVE MONDAY. THE COMBINATION OF PASSING SYSTEMS TO THE NORTH
AND SOUTH WILL RESULT IN THE MOST WIDESPREAD PRECIPITATION
FAVORING WESTERN AND TO A LESSER EXTENT CENTRAL NEW MEXICO SUNDAY
AND SUNDAY NIGHT. THE SOUTHERN SYSTEM MAY CAUSE ISOLATED RAIN AND
MOUNTAIN SNOW SHOWERS TO CONTINUE MONDAY ACROSS THE SOUTHERN TIER
OF ZONES...BUT THE SYSTEM WILL PROBABLY PASS TOO FAR SOUTH FOR
SIGNIFICANT ACCUMULATIONS. THERE MAY ALSO BE A FEW THUNDERSTORMS ON
THE PLAINS OF CHAVES AND ROOSEVELT COUNTIES MONDAY AFTERNOON.

WINDS WILL WEAKEN AS THE NORTHERN BRANCH OF THE POLAR JET EXITS
EAST OF NM SUNDAY NIGHT. PRECIPITATION WILL DIMINISH AREAWIDE
SOME TIME MONDAY NIGHT AS A DRIER AND WEAKER NW FLOW ALOFT
OVERSPREADS THE STATE.

44

&&

.AVIATION...
CLOUDS DECKS WILL REMAIN ABOVE 9000 FEET THROUGH THE REST OF TODAY
INTO MOST OF THE OVERNIGHT. CIGS WILL LOWER ACROSS THE WEST...LATE
TONIGHT INTO SUNDAY. PERHAPS DOWN TO MVFR CONDITIONS AT GUP AND FMN
ALTHOUGH DONT QUITE HAVE THAT INDICATED WITHIN THE CURRENT TERMINAL
FORECASTS AT THIS TIME. BUT THAT COULD BE UPDATED AS SHOWERS DVLP
AND CIGS LOWER. WINDS WILL BE THE MAIN STORY THROUGH THE NEXT 24
HOURS. STRONG GUSTS GENERALLY BETWEEN 35 TO 45 KT WILL REMAIN ALONG
AND TO THE EAST OF THE CENTRAL MOUNTAINS THROUGH THE REST OF THE
AFTERNOON. INTERMITTENT STRONG GUSTS IMMEDIATELY TO THE LEE OF THE
CENTRAL MTNS WOULD REMAIN TONIGHT SO CANT RULE OUT AN ISOLD STRONG GUST AT
LVS. RESUMPTION OF STRONGER WINDS EXPECTED ACROSS THE EASTERN HALF
AS THE DAY PROGRESSES ON SUNDAY. THIS WOULD IMPACT LVS AND TCC.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 50

&&

.FIRE WEATHER...
CRITICAL CONDITIONS ONGOING ACROSS THE EASTERN PLAINS WHERE
HUMIDITIES HAVE FALLEN BELOW 15 PERCENT AND COMBINED WITH STRONG TO
VERY STRONG WIND. TEMPERATURES ARE ALSO RUNNING WELL ABOVE NORMAL.
CONDITIONS WILL IMPROVE PRETTY DRAMATICALLY AROUND SUNSET AS WINDS
LOWER AND HUMIDITIES COME UP. LOOKING FOR MODERATE RECOVERIES ACROSS
THE EASTERN PLAINS TONIGHT WITH GOOD TO EXCELLENT READINGS ACROSS
THE WEST. STRONGER GUSTS WILL REMAIN OVER THE CENTRAL MOUNTAINS
FAVORING THE SANGRES WITH VERY STRONG FLOWS AT TIMES ALONG THE EAST
SLOPES DUE TO THE FLOW ALOFT BEING PERPENDICULAR TO THE RANGE.

WINDS WILL COME BACK UP MOST AREAS ON SUNDAY AS THE MAIN PACIFIC
TROUGH SWINGS OVER THE INTERMOUNTAIN REGION. STRONGEST FLOWS WILL
REMAIN ALONG AND TO THE EAST OF THE CENTRAL MOUNTAINS. HUMIDITY
VALUES WILL COME UP PRETTY SUBSTANTIALLY ALL AREAS SO NOT LOOKING AT
CRITICAL CONDITIONS LIKE OBSERVED TODAY. SHOWERS WILL BE MOST
PRONOUNCED ACROSS THE SOUTHWEST AND NORTHWEST SO SOME WETTING
PRECIPITATION WILL BE POSSIBLE ACROSS THOSE TWO AREAS. THE BEST AREA
OF SNOW APPEARS TO BE ACROSS NORTHERN PORTIONS OF THE NORTHWEST
MOUNTAINS. PRECIPITATION SHOULD GRADUALLY DIMINISH SUNDAY NIGHT AS
THE TROUGH PULLS FURTHER EAST.

MODERATE NORTHWEST FLOW SHOULD REMAIN IN THE WAKE OF THE TROUGH
PASSAGE ON MONDAY AND TUESDAY. THIS WILL KEEP VENTILATION RATES UP
ACROSS MOST AREAS. TEMPERATURES WILL GENERALLY BE A FEW DEGREES
BELOW NORMAL WEST AND NEAR NORMAL EAST ON MONDAY BUT TREND A LITTLE
WARMER ON TUESDAY WITH OVERALL NEAR NORMAL TEMPERATURES. HUMIDITY
WILL LOWER BUT PROBABLY REMAIN SLIGHTLY ABOVE SEASONABLE LEVELS.

GRIDDED FORECAST SHOWS THAT VENTILATION WOULD LOWER QUITE
SUBSTANTIALLY ON WEDNESDAY WITH QUITE A FEW POOR RATINGS. SURFACE
WINDS WILL ALSO BE PRETTY LIGHT OVERALL WITH A NEAR ZONAL FLOW
ALOFT.

VENTILATION AND SURFACE WINDS SHOULD PICK UP A BIT ON THURSDAY BUT
ESPECIALLY FRIDAY AS THE NEXT PACIFIC TROUGH PUSHES INTO THE WEST
COAST. FRIDAY/S WINDS LOOK TO BE EXTRA BREEZY AND WILL NEED TO WATCH
FOR SOME CRITICAL CONDITIONS ACROSS THE EAST ALTHOUGH CURRENT
HUMIDITY FORECAST SUGGESTS TOO HIGH OF RH. SUSPECT THE RH FORECAST
WILL BE ADJUSTED DOWN AT SOME POINT IN THE COMING DAYS. MODELS HAVE
BEEN PRETTY CONSISTENT WITH THEIR DEPICTION OF THE WEATHER LATER IN
THE WEEK SO CONFIDENCE MODERATE AT THIS TIME. THE MAIN QUESTION WILL
BE HOW THE TROUGH TRANSLATES ACROSS THE INTERMOUNTAIN WEST. GFS AND
ECMWF SHOWING SIMILAR DEPICTION TO THE CURRENT SYSTEM. EITHER
WAY...EXPECT SOME SORT OF UNSETTLED WEATHER FOR NEXT WEEKEND OR
EARLY THE FOLLOWING WEEK.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  33  45  31  46 /   5  40  30   0
DULCE...........................  25  39  24  42 /  20  40  30   5
CUBA............................  31  43  28  46 /  10  30  30   0
GALLUP..........................  27  47  27  51 /  10  50  30   5
EL MORRO........................  27  44  26  46 /   5  40  30   0
GRANTS..........................  28  51  27  53 /   0  30  30   5
QUEMADO.........................  28  53  27  51 /  10  40  30  10
GLENWOOD........................  38  56  35  57 /  20  40  40  20
CHAMA...........................  27  33  24  39 /  50  60  30  10
LOS ALAMOS......................  39  51  34  47 /   5  30  20   0
PECOS...........................  35  45  30  46 /   0  20  20  10
CERRO/QUESTA....................  30  41  24  39 /  10  30  20  10
RED RIVER.......................  28  34  22  37 /  10  30  30  10
ANGEL FIRE......................  28  38  22  38 /  10  30  30  10
TAOS............................  30  44  25  45 /   5  20  20   0
MORA............................  36  46  28  46 /   5  10  20  10
ESPANOLA........................  31  55  29  52 /   5  20  10   0
SANTA FE........................  33  48  31  46 /   5  20  20   5
SANTA FE AIRPORT................  32  51  31  49 /   0  20  10   5
ALBUQUERQUE FOOTHILLS...........  36  58  34  53 /   0  20  10   5
ALBUQUERQUE HEIGHTS.............  41  56  38  54 /   0  20  10   5
ALBUQUERQUE VALLEY..............  38  59  37  57 /   0  20  10   5
ALBUQUERQUE WEST MESA...........  35  59  34  57 /   0  20  10   5
LOS LUNAS.......................  34  63  33  58 /   0  20  10   5
RIO RANCHO......................  32  58  32  57 /   0  20  10   5
SOCORRO.........................  39  62  37  62 /   5  10  10  10
SANDIA PARK/CEDAR CREST.........  35  57  31  53 /   0  30  10   5
TIJERAS.........................  35  58  31  53 /   0  20  10   5
MORIARTY/ESTANCIA...............  34  53  30  48 /   0  10  10   5
CLINES CORNERS..................  36  52  31  48 /   0  10  10   0
GRAN QUIVIRA....................  38  55  34  52 /   0  10  10   5
CARRIZOZO.......................  41  59  37  52 /   5  10  20  10
RUIDOSO.........................  38  53  34  51 /   5  20  20  20
CAPULIN.........................  36  52  29  47 /   0   5   0   0
RATON...........................  36  56  28  54 /   0   5   5   5
SPRINGER........................  34  57  27  52 /   0   5   0   0
LAS VEGAS.......................  39  55  30  52 /   0   5  10   5
CLAYTON.........................  43  66  37  57 /   0   5   0   5
ROY.............................  38  64  33  53 /   0   5   0   5
CONCHAS.........................  43  69  39  58 /   0   5   0   5
SANTA ROSA......................  44  66  39  60 /   0   5   0   0
TUCUMCARI.......................  44  72  41  58 /   0   0   0   5
CLOVIS..........................  44  70  44  56 /   0   0   0   5
PORTALES........................  45  71  45  59 /   0   0   0  10
FORT SUMNER.....................  44  71  41  60 /   0   5   0   5
ROSWELL.........................  46  73  45  66 /   0   0   5  10
PICACHO.........................  42  68  39  60 /   0   5  10  20
ELK.............................  39  63  37  57 /   0   5  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ104-108.

WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR THE FOLLOWING ZONES...
NMZ530>534.

HIGH WIND WARNING UNTIL 6 PM MST SUNDAY FOR THE FOLLOWING ZONES...
NMZ513>515.

WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 AM MST MONDAY
FOR THE FOLLOWING ZONES...NMZ510.

WIND ADVISORY UNTIL 6 PM MST SUNDAY FOR THE FOLLOWING ZONES...
NMZ512-521>523-527>529.

&&

44/50
Hazardous weather outlook, Nov 12, 5:31 AM MST, 16 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
531 AM MST SAT NOV 12 2011

NMZ501>540-131300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
531 AM MST SAT NOV 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL CONTINUE TO DEVELOP TODAY...ESPECIALLY ALONG AND
EAST OF THE CENTRAL AND NORTHERN MOUNTAINS. WINDS OVER THE SANGRE
DE CRISTO MOUNTAINS COULD POTENTIALLY BE DAMAGING WITH GUSTS AS
HIGH AS 60 TO 70 MPH. IN THE CENTRAL AND NORTHEASTERN
HIGHLANDS...AS WELL AS THE NORTHEASTERN PLAINS WINDS NOT BE QUITE
AS STRONG...BUT WILL STILL BE CAPABLE OF GUSTING TO 50 AND 55 MPH.

IN ADDITION TO THE STRONGER WINDS...LOW HUMIDITY WILL BE IN PLACE
OVER MUCH OF THE EASTERN PLAINS OF THE STATE...LEADING TO CRITICAL
FIRE WEATHER CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDY CONDITIONS WILL LIKELY CONTINUE OVER A LARGE PORTION OF
EASTERN NEW MEXICO THROUGH MIDDAY SUNDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS HIGHER THAN 50
MPH OR ANY DAMAGE FROM STRONG WINDS TO THE NATIONAL WEATHER
SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT
WEATHER.GOV/ABQ.

52

Event by event

2 high wind. Local standard time, as filed.

High Wind, Far Northeast Highlands

When
November 12, 10:30 PM MST
Where
Far Northeast Highlands forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

A mountain wave crashed onto the Raton ASOS causing a gust to 62 mph.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
November 13, 12:35 AM MST to 1:15 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS

The Angel Fire AWOS measured wind gusts exceeding 58 mph for at least 40 minutes. The peak wind gust of 64 mph occurred at 1255 am MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347327, 347326.